Alert archive / Florida / Freeze Warnings in 2008

Freeze Warning 2, NWS Tampa Bay, FL

January 2, 2008Pinellas County, Florida

NWS Tampa Bay, FL issued this freeze warning at Jan 2, 2008, 2:24 PM EST for Pinellas County, Florida. It took effect at Jan 3, 2008, 1:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2008, 2:24 PM EST (19:24 UTC)
In effect from
Jan 3, 2008, 1:00 AM EST
Expired
Jan 3, 2008, 9:00 AM EST
In force
8 hr
Issued by
NWS Tampa Bay, FL

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 40 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-248 m²/s²
0-3 km storm-relative helicity
-226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this freeze warning went out at Jan 2, 1:17 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Jan 2, 1:17 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
117 PM EST WED JAN 2 2008

...COLDEST AIR OF THE SEASON EXPECTED TONIGHT AND EARLY THURSDAY
MORNING WITH SEVERAL HOURS OF SUB-FREEZING TEMPERATURES EXPECTED...

.SHORT TERM (TONIGHT - FRIDAY)...STRONG COLD SURFACE HIGH PRESSURE BUILDING
INTO THE EASTERN U.S. WILL SUPPORT SOME OF THE COLDEST TEMPERATURES SO
FAR THIS SEASON ACROSS THE FORECAST AREA TONIGHT AND EARLY THURSDAY
MORNING. NORTHERLY FLOW DOWN THE SPINE OF THE PENINSULA COMBINED WITH
CLEAR SKIES AND VERY DRY AIR MASS WILL SUPPORT SEVERAL HOURS OF SUB-
FREEZING TEMPERATURES ACROSS MOST OF THE FORECAST AREA...EXCEPTION BEING
RIGHT ALONG THE IMMEDIATE COAST.

AFTER LOOKING OVER CURRENT TEMP/DEW POINT TRENDS AND MODEL GUIDANCE
WILL BE UPGRADING AND EXPANDING THE HARD FREEZE WATCH TO A HARD FREEZE
WARNING FOR THE NATURE COAST EXTENDING SOUTH INTO CENTRAL AND SOUTHWESTERN
PORTIONS OF THE FORECAST AREA. BASED ON CURRENT MODEL DATA TEMPERATURES
ARE FORECAST TO DIP INTO THE TEENS OVER THE NATURE COAST AND 25 TO 28
DEGREE RANGE OVER CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA
MAINLY EAST OF I-75 CORRIDOR...WITH 6 TO 8 HOUR DURATIONS OF LESS THAN
32 DEGREES EXPECTED. THE EXCEPTION TO THE HARD FREEZE WILL BE OVER PINELLAS
AND LEE COUNTIES WHERE TEMPERATURES SHOULD BOTTOM OUT 30 AND A FREEZE
WARNING WILL BE IN PLACE FOR THESE TWO COUNTIES WITH 2 TO 4 HOURS DURATIONS
BELOW 32 DEGREES POSSIBLE. IN ADDITION TO THE COLD TEMPERATURES NORTHERLY
WINDS IN THE 15 TO 20 MPH RANGE ALONG THE IMMEDIATE COAST AND 10-15
MPH INLAND WILL MAKE FOR VERY LOW WIND CHILL READINGS OVERNIGHT...AND
A WIND CHILL WARNING WILL BE ISSUED FOR THE ENTIRE FORECAST AREA EARLY
THIS AFTERNOON.

AFTER A VERY COLD START ON THURSDAY MORNING THE VERY COLD DRY AIR MASS
OVER THE REGION WILL BEGIN TO SLOWLY MODIFY AS THE COLD SURFACE HIGH
PRESSURE AREA SHIFTS EASTWARD WITH AN EASTERLY RETURN FLOW DEVELOPING
OVER THE REGION. THURSDAY NIGHT WILL BE ANOTHER COLD NIGHT BUT NOT
AS COLD AS TONIGHT...BUT ANOTHER ROUND OF FREEZING TEMPERATURES WILL
BE POSSIBLE OVER PORTIONS OF THE NATURE COAST...SO WILL HOISTING ANOTHER
FREEZE WATCH FROM HERNANDO COUNTY NORTH LATER THIS AFTERNOON FOR LATE
THURSDAY NIGHT INTO EARLY FRIDAY MORNING.

ON FRIDAY EASTERLY FLOW AROUND THE SURFACE HIGH ALONG THE MID ATLANTIC
EAST INTO THE WESTERN ATLANTIC WILL ALLOW THE AIR MASS TO CONTINUE TO
MODIFY WITH DAYTIME HIGHS ON FRIDAY CLIMBING BACK TOWARD SEASONAL NORMS
UNDER PARTLY CLOUDY SKIES. MAV/MET TEMPERATURE GUIDANCE IS VERY CLOSE
SO WILL USE A BLEND.

SOME RECORD LOW TEMPERATURES FOR THURSDAY MORNING JAN 3 2007.

TAMPA            26 1928
SAINT PETERSBURG 32 1979
SARASOTA         30 1979
LAKELAND         27 1979
FORT MYERS       24 1979

&&

.LONG TERM (FRIDAY NIGHT - WEDNESDAY)...COMBINATION OF HIGH PRES
CENTERED OFF CAROLINA COAST IN COMBINATION WITH RIDGING ALOFT WILL
PROVIDE DRY AND WARMING CONDITIONS OVER THE WEEKEND. TEMPS WILL BE
BACK UP TO NEAR OR EVEN SLIGHTLY ABOVE NORMAL FOR THE WEEKEND WITH
HIGHS IN THE MID 70S AND LOWS FROM THE MID 40S NORTH TO MID 50S
SOUTH.

LITTLE CHANGE IN THE SYNOP PATTERN ON MONDAY THROUGH EARLY
TUESDAY...BUT A POCKET OF DEEPER MOISTURE WILL MOVE IN FROM THE
EAST. FORECAST SOUNDINGS SUGGEST MOISTURE PROFILE WILL FALL JUST
SHORT OF SUPPORTING SHOWERS ON MONDAY. BY LATER TUESDAY...THE NEXT
SIGNIF TROF WILL BE APPROACHING FROM THE WEST...CROSSING THE LOWER
MISS RVR VALLEY BY 00Z WED. THIS TROF ALONG WITH ITS COLD FRONT WILL
CROSS THE AREA ON WEDNESDAY...BRINGING AT LEAST A SLIGHT CHANCE FOR
SHOWERS TO THE AREA WITH ITS PASSAGE. EARLY NEXT WEEK UNTIL THE
FRONTAL PASSAGE...TEMPS WILL BE WARM WITH HIGHS IN THE UPPER 70S AND
LOWS IN THE 50S. TURNING COOLER BEHIND THIS NEXT FRONT...BUT NOT
NEARLY AS COLD AS CURRENT COLD SNAP.

&&

.AVIATION...STRATO CU WILL DIMINISH DURING THE LATE AFTERNOON...WITH
MAINLY CLEAR SKIES FOR TONIGHT. OTHERWISE...MAINLY A WIND FORECAST
FOR THE TAF SITE WITH GUSTY WINDS THE MAIN CONCERN.

&&

.MARINE...STRONG COLD SURFACE HIGH PRESSURE (1045MB) BUILDING IN OVER
THE EASTERN U.S. WILL MAINTAIN A TIGHT PRESSURE GRADIENT ACROSS THE
REGION THROUGH EARLY FRIDAY WHICH WILL MAINTAIN STRONG AND GUSTY WINDS
AND ELEVATED SEAS OVER THE COASTAL WATERS THROUGH PERIOD. GIVEN THIS
WILL EXTEND THE SMALL CRAFT AND HIGH SURF FLAGS THROUGH EARLY FRIDAY
MORNING. THEREAFTER WINDS AND SEAS WILL BEGIN TO SLOWLY DECREASE AND
SUBSIDE OVER THE UPCOMING WEEKEND AS THE HIGH WEAKENS AND SHIFT EAST
INTO THE ATLANTIC WHICH WILL ALLOW THE PRESSURE GRADIENT TO WEAKEN.
ALL MARINERS AND BOATING ENTHUSIASTS MAY WANT TO POSTPONE TRIPS INTO
THE GULF UNTIL WINDS AND SEAS DECREASE AND SUBSIDE LATE IN THE WEEK.

&&

.FIRE WEATHER...COLD DRY AIR MASS WILL CONTINUE TO SUPPORT SEVERAL
HOURS OF LOW HUMIDITY VALUES BELOW 35% THIS AFTERNOON. THESE LOW
VALUES COMBINED WITH THE GUSTY WINDS WILL INCREASE TO THE SPREAD OF
ANY FIRE THAT MAY START ACROSS THE REGION...AND WILL MAINTAIN RED
FLAG WARNING THROUGH EARLY THIS EVENING. ON THURSDAY THE VERY COLD
DRY AIRMASS WILL BEGIN TO SLOWLY MODIFY...HOWEVER HUMIDITY VALUES
BELOW 35% WILL LIKELY OCCUR AGAIN OVER PORTIONS OF THE FORECAST AREA
DURING THE AFTERNOON...SO THE CURRENT FIRE WEATHER WATCH WILL REMAIN
IN EFFECT FOR NOW...WITH THE POSSIBILITY OF AN UPGRADE TO A RED FLAG
LATER TONIGHT OR EARLY ON THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  28  55  39  66 /   0   0   0   0
FMY  29  59  42  70 /   0   0   0   0
GIF  26  52  40  65 /   0   0   0   0
SRQ  29  56  40  67 /   0   0   0   0
BKV  18  53  32  67 /   0   0   0   0
SPG  34  54  44  64 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HARD FREEZE WARNING FROM 10 PM TO 9 AM EST THURSDAY FOR
     CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEVY-MANATEE-PASCO-POLK-SARASOTA-SUMTER.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     AFTERNOON FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-
     HIGHLANDS-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-
     SARASOTA-SUMTER.

     LAKE WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR CHARLOTTE-CITRUS-
     DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-LEVY-
     MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     WIND CHILL WARNING FROM 7 PM THIS EVENING TO 9 AM EST THURSDAY
     FOR CHARLOTTE-CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-
     HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-
     SUMTER.

     FREEZE WATCH FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING FOR
     CITRUS-HERNANDO-LEVY-SUMTER.

     RED FLAG WARNING UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-DE SOTO-HARDEE-HERNANDO-HIGHLANDS-HILLSBOROUGH-LEE-
     LEVY-MANATEE-PASCO-PINELLAS-POLK-SARASOTA-SUMTER.

     HIGH SURF ADVISORY UNTIL 10 AM EST FRIDAY FOR CHARLOTTE-
     HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

     FREEZE WARNING FROM 1 AM TO 9 AM EST THURSDAY FOR
     LEE-PINELLAS.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FROM
              BONITA BEACH TO SUWANNEE RIVER OUT 60 NM
              INCLUDING TAMPA BAY.

&&

SHORT TERM/MARINE/FIRE WEATHER...JCM
LONG TERM/AVIATION...NP
Hazardous weather outlook, Jan 2, 5:03 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
503 AM EST WED JAN 2 2008

FLZ039-042-043-048>052-055>057-060>062-065-022215-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
503 AM EST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...COASTAL FLOOD IMPACT...
PERSISTENT STRONG NORTH TO NORTHWESTERLY WINDS WILL CONTINUE TO
BUILD 4 TO 6 FOOT WAVES THAT WILL IMPACT COASTAL ZONES FROM
PINELLAS COUNTY SOUTHWARD. THESE WAVES WILL LEAD TO MINOR BEACH
EROSION THROUGHOUT THE DAY TODAY. BEACH GOERS SHOULD AVOID THE
ROUGH SURF AND BE AWARE THAT AN ENHANCED RISK OF RIP TIDES WILL
LINGER THROUGHOUT THE DAY.

...EXCESSIVE COLD IMPACT...
A MODIFIED ARCTIC AIRMASS WILL CONTINUE TO BUILD INTO THE AREA
TODAY...AND WILL BE ENTRENCHED OVERNIGHT. AS WINDS SLACKEN
OVERNIGHT TEMPERATURES WILL DROP RAPIDLY BELOW FREEZING IN ALL BUT
COASTAL AREAS. PERSONS WITH AGRICULTURAL INTERESTS SHOULD TAKE
IMMEDIATE ACTION TO PROTECT THEIR PLANTS BY COVERING THEM OR
BRINGING THEM INSIDE. PETS SHOULD ALSO BE BROUGHT INSIDE DURING
THIS PERIOD OF COLD. EVEN THOUGH WINDS WILL SLACKEN OVERNIGHT
ENOUGH WILL EXIST THAT WHEN COMBINED WITH THE COLD AIR
TEMPERATURES WILL PRODUCE DANGEROUS WIND CHILL VALUES. WIND CHILLS
WILL BE IN THE SINGLE DIGITS IN NORTHERN COUNTIES...AND WILL BE IN
THE TEENS ELSEWHERE. ANYONE VENTURING OUTSIDE OVERNIGHT AND EARLY
THURSDAY MORNING SHOULD DRESS IN SEVERAL WARM LAYERS...AND LIMIT
EXPOSURE TO THE WIND.

...MARINE GUST IMPACT...
SUSTAINED WINDS OF 20 TO 30 KTS WITH OCCASIONAL GALE FORCE GUSTS
WILL BE IN THE OFFING TODAY IN GULF WATERS BETWEEN 20 AND 60
NM OFFSHORE WITH 9 TO 12 FT WAVES EXPECTED. NEAR SHORE WATERS WILL
EXPERIENCE 20 TO 30 KT WINDS...HOWEVER GUSTS SHOULD REMAIN BELOW
GALE FORCE.

...FIRE WEATHER IMPACT...
VERY DRY AIR WILL COMBINE WITH WINDS IN THE 15 TO 25 MPH RANGE TO
GENERATE CRITICAL FIRE WEATHER CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...FIRE WEATHER IMPACT...
DRY AIR WILL REMAIN IN PLACE THURSDAY AFTERNOON...AND A PERIOD OF
CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED ONCE AGAIN.

HIGH PRESSURE WILL BUILD NORTH AND EAST OF THE AREA BY LATE WEEK
AND A WARMING TREND IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CANTIN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:31 AM ESTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter23 hr
Jan 2, 1:54 PM ESTWind Chill WarningTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter19 hr
Jan 2, 2:24 PM ESTFreeze WatchTBWSumter13 hr
Jan 2, 2:24 PM ESTHard Freeze WarningTBWDeSoto, Hardee, Highlands, Polk, Sumter19 hr

Nearby

Freeze Warnings in Florida, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.